Tornadoes · United States · Minnesota · 2020
EF0 tornado, Farwell, Minnesota, August 14, 2020
This EF0 tornado ran 1.2 miles across Pope County on August 14, 2020, touching down at 4:17 PM CDT and reaching 75 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 14, 2020
- Touchdown
- 4:17 PM CDT (21:17 UTC)
- Lifted
- 4:19 PM CDT (21:19 UTC)
- On the ground
- 2 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Pope County
- Touchdown point
- 45.744, -95.622
- Lift-off point
- 45.757, -95.605
- Record number
- 2008141517-01
The damage survey
3 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.
- End point based on photo triangulation
- Large branches broken and several power poles down.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the afternoon of Friday, August, 14th, thunderstorms developed along a warm front across central Minnesota, with additional development southward in the warm sector by the late afternoon, and early evening. These storms were able to produce many tornadoes, most of which were rated EF-0, but three were rated EF-1. In addition to the tornadoes, there were other reports of downburst wind damage throughout central and southern Minnesota. ||Over a two week period, there were numerous road trips to determine if tornadoes occurred in rural areas. Due to the several storm spotters, emergency managers, and those who had drones to further the investigation, plus individuals recording the brief touchdowns, there were 16 tornadoes that occurred in Chanhassen NWS forecast area. Most of the tornadoes were confined to rural farmland, but there were a few that did damage farms, sheds, and outbuildings.
A storm chaser filmed a tornado and the local sheriff provided information about the storm damage in Pope County. The tornado tracked northeast for 1.2 miles, clipping the town of Farwell. Several trees were downed, large tree branches were broken and several power poles were blown down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 19:36 UTC and running to 23:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:36 UTC | 23:47 UTC | Tornado Watch | MPX |
| 21:14 UTC | 21:45 UTC | Severe Thunderstorm Warning | MPX |
| 21:47 UTC | 22:15 UTC | Severe Thunderstorm Warning | MPX |
| 21:58 UTC | 22:20 UTC | Severe Thunderstorm Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:24 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 14, 3:24 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 324 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through tonight) Issued at 300 PM CDT Fri Aug 14 2020 The key messages are the risk for severe storms this afternoon across western Minnesota, transitioning eastward during the evening hours. The main threat for tornadoes is across western Minnesota, where there is a tornado watch in effect. The risk transitions to more of a wind threat this evening as storms are expected to form a line as they move east. There is also a risk of large hail. Complex severe weather scenario this afternoon, with a surface low across the Minnesota/SD/ND border and a warm front draped out eastward ahead of it. A cold front extended to the southwest, and this will be the main focus for surface-based convection. The warm sector in between had residual influences from the cold pool of the morning convection, and was characterized by southeast winds, and low T/Td depressions. This led to fairly high storm relative helicity values and lower cloud bases. Combine that with the building instability, and this set the stage for the potential of tornadic thunderstorms as indicated by the Sig/Effective Sig Tor parameters of 3 to 6. A tornado watch is in effect until 8PM this evening for parts of west central Minnesota. This watch may transition to a Severe Thunderstorm watch as storms become more widespread, develop a cold pool, and transition into a line of storms. We'll have to see how the convection evolved over the next few hours before making this decision. In summary, the parameter space is favorable for organize severe weather, including tornadoes. The one element that gives some pause is the idea that the HiRes CAMS show low Updraft Helicity values, and the area of instability becomes more narrow and lower with time this evening. In other words, the potential is there, but this is certainly not a guarantee for widespread severe weather. .LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri Aug 14 2020 There are few if any weather concerns in the extended forecast. High pressure will build across the region in the wake if this cold front. That will lead to clear skies with cooler temperatures and lower humidity values. There is a small chance for some showers across Lake Superior Saturday night, but those should be northeast of the forecast area. A shortwave trough in northwest flow will slide across the Upper Midwest, but this too should pass through dry. In fact, the region remains dry through Monday. On Tuesday another shortwave trough will move across the region, and this could produce a chance for showers or thunderstorms. Overall expect a fairly dry forecast into next week, which lines up with the WPC QPF forecast in the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1259 PM CDT Fri Aug 14 2020 VFR conditions developing this afternoon, but a cold front located in far eastern South Dakota will move through and be the focus for showers and thunderstorms, as well as a stout wind shift from the south to the west/northwest. These thunderstorms could produce gusty winds as they pass through the region. Later tonight expect VFR conditions which should last into Saturday. KMSP... Narrow layer of MVFR stratus left over from this morning's convection to the north will dissipate and should have VFR conditions this afternoon until a cold front arrives this evening. Thunderstorms are expected to develop along the cold front, and winds will quickly shift and become west/northwesterly once the front passes through. /OUTLOOK FOR KMSP/ Sat...VFR. Wind NW 5-10 kts. Sun...VFR. Wind NW 10 kts. Mon...VFR. Wind NW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...JRB
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1254 PM CDT Fri Aug 14 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1254 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. A line of thunderstorms is expected to develop this afternoon in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity. Damaging winds and very large hail are the primary hazards, but a few tornadoes are also possible. The severe weather threat will be greatest west of the Interstate 35 corridor in Minnesota before storms weaken in Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed this afternoon and this evening. jrb
In the hours before
Local storm report, Aug 14, 10:34 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NNE ALEXANDRIA 45.91N 95.37W
08/14/2020 M3.85 INCH DOUGLAS MN COCORAHS
COCORAHS STATION MN-DS-17 ALEXANDRIA 2.3 N.
&&
MKMLocal storm report, Aug 14, 10:35 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 ESE WESTPORT 45.69N 95.10W
08/14/2020 M3.49 INCH STEARNS MN COCORAHS
COCORAHS STATION MN-SR-27 WESTPORT 3ESE.
&&
MKMLocal storm report, Aug 14, 10:36 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM HEAVY RAIN 2 NNE LONG PRAIRIE 46.01N 94.85W
08/14/2020 M3.10 INCH TODD MN COCORAHS
COCORAHS STATION MN-TD-12 LONG PRAIRIE 2.1
NNE.
&&
MKMLocal storm report, Aug 14, 10:37 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 3 NW CARLOS 46.01N 95.34W
08/14/2020 M3.03 INCH DOUGLAS MN MESONET
MESONET STATION LCLM5 3.2 NW CARLOS.
&&
MKMLocal storm report, Aug 14, 10:38 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN BELGRADE 45.45N 95.01W
08/14/2020 M2.81 INCH STEARNS MN COCORAHS
COCORAHS STATION MN-SR-50 BELGRADE 0.4 WNW.
&&
MKMLocal storm report, Aug 14, 10:39 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ENE ALEXANDRIA 45.89N 95.34W
08/14/2020 M2.66 INCH DOUGLAS MN COCORAHS
COCORAHS STATION MN-DS-8 ALEXANDRIA 1ENE.
&&
MKMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
9.3 hours before the tornado, 187 km from the path. August 14, 2020.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 985 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Alexandria (AXN), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:20 UTC | 150° 20 kt | 26 | 1009.1 | |||
| 19:25 UTC | 150° 18 kt | 24 | 1008.8 | |||
| 19:35 UTC | 150° 15 kt | 1008.8 | ||||
| 19:40 UTC | 160° 13 kt | 1008.8 | ||||
| 19:45 UTC | 160° 13 kt | 18 | 1008.8 | |||
| 19:50 UTC | 150° 14 kt | 19 | 1008.8 | |||
| 19:53 UTC | 73 | 69 | 150° 17 kt | 23 | 1008.8 | |
| 19:55 UTC | 150° 16 kt | 1008.5 | ||||
| 20:00 UTC | 160° 18 kt | 1008.5 | ||||
| 20:05 UTC | 150° 16 kt | 1008.5 | ||||
| 20:10 UTC | 160° 14 kt | 1008.5 | ||||
| 20:11 UTC | 75 | 70 | 160° 14 kt | 23 | 1008.5 | |
| 20:15 UTC | 160° 14 kt | 1008.1 | ||||
| 20:18 UTC | 75 | 71 | 150° 13 kt | 23 | 1007.8 | |
| 20:20 UTC | 160° 15 kt | 1008.1 | ||||
| 20:25 UTC | 180° 13 kt | 1007.8 | -RA | |||
| 20:30 UTC | 160° 20 kt | 24 | 1007.8 | -RA | ||
| 20:35 UTC | 180° 11 kt | 1007.8 | ||||
| 20:40 UTC | 190° 11 kt | 17 | 1007.8 | |||
| 20:45 UTC | 190° 14 kt | 1007.5 | ||||
| 20:50 UTC | 19 kt | 27 | 1007.5 | |||
| 20:53 UTC | 80 | 73 | 180° 20 kt | 30 | 1007.5 | VCTS |
| 20:55 UTC | 180° 16 kt | 22 | 1007.5 | |||
| 21:00 UTC | 200° 11 kt | 1007.5 | ||||
| 21:05 UTC | 190° 13 kt | 1007.1 | ||||
| 21:09 UTC | 78 | 73 | 190° 14 kt | 22 | 1007.5 | -TSRA |
| 21:10 UTC | 190° 13 kt | 18 | 1007.5 | -RA | ||
| 21:15 UTC | 190° 10 kt | 17 | 1007.5 | -RA | ||
| 21:20 UTC | 170° 13 kt | 1006.8 | -RA | |||
| 21:23 UTC | 77 | 73 | 200° 12 kt | 20 | 1007.1 | -TSRA |
| 21:25 UTC | 220° 15 kt | 22 | 1007.5 | -RA | ||
| 21:30 UTC | 210° 13 kt | 1007.5 | ||||
| 21:34 UTC | 76 | 73 | 260° 22 kt | 35 | 1008.1 | +TSRA BR |
| 21:35 UTC | 270° 16 kt | 1007.8 | +RA BR | |||
| 21:37 UTC | 73 | 70 | 260° 13 kt | 35 | 1007.8 | +TSRA BR |
| 21:40 UTC | 250° 9 kt | 14 | 1007.8 | +RA BR | ||
| 21:44 UTC | 73 | 69 | 260° 16 kt | 22 | 1008.1 | +TSRA BR |
| 21:45 UTC | 14 kt | 1008.1 | +RA BR | |||
| 21:46 UTC | 73 | 69 | 270° 13 kt | 22 | 1008.1 | +TSRA BR |
| 21:50 UTC | 290° 17 kt | 1008.1 | -RA BR | |||
| 21:53 UTC | 72 | 69 | 290° 16 kt | 28 | 1008.5 | -TSRA |
| 21:55 UTC | 290° 21 kt | 27 | 1008.8 | -RA | ||
| 22:00 UTC | 290° 19 kt | 1008.8 | ||||
| 22:05 UTC | 22 kt | 1008.8 | ||||
| 22:10 UTC | 18 kt | 22 | 1008.1 | |||
| 22:14 UTC | 69 | 66 | 280° 19 kt | 26 | 1008.5 | TS |
| 22:15 UTC | 20 kt | 31 | 1008.5 | |||
| 22:20 UTC | 280° 22 kt | 30 | 1008.5 | |||
| 22:22 UTC | 70 | 66 | 280° 27 kt | 37 | 1008.5 | VCTS |
| 22:25 UTC | 280° 23 kt | 30 | 1009.1 | |||
| 22:30 UTC | 280° 19 kt | 23 | 1009.5 | |||
| 22:35 UTC | 290° 23 kt | 1009.5 | ||||
| 22:39 UTC | 69 | 64 | 280° 27 kt | 38 | 1009.1 | |
| 22:40 UTC | 290° 24 kt | 32 | 1009.1 | |||
| 22:45 UTC | 280° 22 kt | 1009.1 | ||||
| 22:50 UTC | 290° 19 kt | 24 | 1009.8 | |||
| 22:51 UTC | 66.2 | 62.6 | 290° 19 kt | 36 | 1009.8 | |
| 22:53 UTC | 67 | 63 | 290° 19 kt | 30 | 1010.2 | |
| 22:55 UTC | 290° 18 kt | 24 | 1010.2 | |||
| 23:00 UTC | 280° 22 kt | 34 | 1009.8 | |||
| 23:05 UTC | 290° 22 kt | 32 | 1009.8 | |||
| 23:10 UTC | 290° 21 kt | 32 | 1009.8 | |||
| 23:15 UTC | 290° 23 kt | 31 | 1009.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 189 km away, was scanning. The volume nearest the touchdown began at 21:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:35 UTC | TORNADO 0 | 2 Ne Charlesville | Grant, MN | THIS TORNADO WAS THE FIRST OF 5 TORNADOES NOTED IN GRANT COUNTY. IT FORMED AND DISSIPATED FAIRLY QUICKLY, LIKELY TRACKING FOR LESS THAN A HALF MILE AND LIFTING BY 337 PNM CDT. SLIGHT MARKING WAS NOTED IN A SOYBEAN FIELD |
| 20:38 UTC | TORNADO 0 | 4 Ene Charlesville | Grant, MN | THE SECOND OF FIVE TORNADOES IN GRANT COUNTY, THIS FORMED VERY QUICKLY TO THE WEST OF ELBOW LAKE. IT ALSO PERSISTED AND TRACKED FOR NEARLY 4 MILES TO THE ENE TO AROUND 3.5 S OF WENDELL BY 447 PM CDT. THIS TORNADO STAYED |
| 20:38 UTC | TORNADO | 6 W Elbow Lake | Grant, MN | THREE TORNADOES QUICKLY FORMED IN A LINE FROM 3 S WENDELL TO 7 W BARRETT TO 3 NE HERMAN. ALL TRACKING EAST. |
| 20:39 UTC | TORNADO 0 | 7 E Charlesville | Grant, MN | THE THIRD OF 5 TORNADOES IN GRANT COUNTY, THIS TORNADO TRACKED TO THE ENE FOR ROUGHLY A MILE OVER MAINLY OPENED FIELD AND PASTURE LAND AND LIKELY LIFTED BY 342 PM CDT. A SLIGHT MARKING WAS NOTED IN A FIELD VIA VIDEO AND |
| 20:42 UTC | TORNADO 2 | 9 W Barrett | Grant, MN | THE FOURTH OF FIVE TORNADOES IN GRANT COUNTY, IT TRACKED TO THE ENE FOR NEARLY 14 MILES, LIFTING ABOUT 6 ENE OF ELBOW LAKE BY 408 PM CDT. IT CROSSED US HWY 59 ABOUT 2 MILES SOUTH OF ELBOW LAKE, THE SOUTH END OF POMME DE |
| 20:50 UTC | FUNNEL CLOUD | 1 Nw Elbow Lake | Grant, MN | NORTHERN TORNADO HAS LIFTED FROM THE GROUND, BUT STILL HAD FUNNEL ABOUT HALF WAY DOWN. |
| 20:50 UTC | FUNNEL CLOUD | 4 W Elbow Lake | Grant, MN | SECOND TORNADO HAS LIFTED FROM THE GROUND, BUT STILL HAD FUNNEL ABOUT HALF WAY DOWN. |
| 20:50 UTC | TORNADO 1 | 3 Wnw Hoffman | Grant, MN | THE FIFTH AND SOUTHERNMOST OF 5 TORNADOES IN GRANT COUNTY, THIS HAD A PERSISTENT WALL CLOUD FOR SEVERAL MINUTES PRIOR TO TORNADO DEVELOPMENT. THE TORNADO QUICKLY BECAME WRAPPPED IN HEAVY RAIN AS IT TRACKED ENE FOR ROUGHL |
| 20:53 UTC | TORNADO | 3 Sse Elbow Lake | Grant, MN | MIDDLE OF THREE TORNADOES, PASSING BETWEEN ELBOW LAKE AND BARRETT. |
| 21:02 UTC | TSTM WND DMG | 5 E Elbow Lake | Grant, MN | TREES BLOWN DOWN AND ROOFING TORN OFF OF THE CLUB HOUSE AT A GOLF COURSE. POSSIBLE TORNADO. |
| 21:05 UTC | TSTM WND DMG | 5 E Elbow Lake | Grant, MN | TREES BLOWN DOWN AND ROOFING TORN OFF OF THE CLUB HOUSE AT A GOLF COURSE. POSSIBLE TORNADO. |
| 21:17 UTC | TORNADO | 1 S Farwell | Pope, MN | DELAYED REPORT. TORNADO TRAVELED 1.2 MILES TO THE NORTHEAST CLIPPING THE TOWN OF FARWELL. LARGE TREE BRANCHES WERE BROKEN AND SEVERAL POWER POLES WERE DOWNED. |
| 21:20 UTC | FUNNEL CLOUD | 2 Ssw Alexandria | Douglas, MN | SPOTTER REPORTED FUNNEL CLOUD OVER THE AIRPORT. |
| 21:30 UTC | TSTM WND DMG | Farwell | Pope, MN | FOUR POWER POLES DOWN AS WELL AS NUMEROUS TREE BRANCHES UP TO 8 INCHES IN DIAMETER. |
| 21:45 UTC | TORNADO | 3 W Osakis | Douglas, MN | SEVERAL LARGE BRANCHES WERE BROKEN. THE TORNADO MOSTLY MOVED OVER SOYBEAN FIELDS, BUT DID CLIP A GROVE OF TREES. VIDEO OF THE TORNADO WAS PROVIDED. PATH LENGTH WAS 0.6 MILE AND MAXIMUM WINDS WERE 65 MPH. |
| 21:57 UTC | TORNADO | 3 Ne West Union | Todd, MN | THE TORNADO BROKE SEVERAL DOZEN TREES. A GARAGE WAS ROTATED SLIGHTLY, ITS DOOR WAS BOWED OUT, AND A FEW SHINGLES WERE DAMAGED. PATH LENGTH WAS SLIGHTLY OVER ONE MILE WITH MAXIMUM WINDS OF 70 MPH. |
| 22:10 UTC | TSTM WND GST 65 | 2 Se Sauk Centre | Stearns, MN | MESONET STATION MN016 SAUK CENTRE 2SE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 14, 2020
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 14 | 3:37 PM CDT | EF0 | Grant, MN | 4.0 | 50 | |||
| August 14 | 3:38 PM CDT | EF0 | Grant, MN | 0.4 | 30 | |||
| August 14 | 3:39 PM CDT | EF0 | Grant, MN | 1.0 | 40 | |||
| August 14 | 3:42 PM CDT | EF2 | Grant, MN | 13.4 | 150 | |||
| August 14 | 3:50 PM CDT | EF1 | Grant, MN | 1.7 | 150 | |||
| August 14 | 3:30 PM MDT | Unrated | Greeley, KS | 1.2 | 50 | |||
| August 14 | 4:34 PM CDT | EF0 | Nobles, MN | 0.0 | 10 | $10,000 | ||
| August 14 | 4:45 PM CDT | EF0 | Douglas, MN | 0.6 | 50 | |||
| August 14 | 3:49 PM MDT | Unrated | Greeley, KS | 1.3 | 100 | |||
| August 14 | 4:53 PM CDT | EF1 | Todd, MN | 5.9 | 200 | $25,000 | ||
| August 14 | 4:57 PM CDT | EF0 | Todd, MN | 1.1 | 125 | $10,000 | ||
| August 14 | 5:12 PM CDT | EF0 | Hamilton, NE | 2.1 | 30 | $1,000 | ||
| August 14 | 5:34 PM CDT | EF0 | Hamilton, NE | 0.8 | 35 | $30,000 | ||
| August 14 | 5:36 PM CDT | EF0 | Clay, NE | 1.2 | 35 | $30,000 | ||
| August 14 | 5:37 PM CDT | EF0 | Kandiyohi, MN | 6.6 | 50 | $100,000 | ||
| August 14 | 5:41 PM CDT | EF0 | Morrison, MN | 5.7 | 200 | $50,000 | ||
| August 14 | 5:44 PM CDT | EF0 | McLeod, MN | 2.2 | 300 | $100,000 | ||
| August 14 | 5:45 PM CDT | EF0 | Kandiyohi, MN | 7.3 | 85 | |||
| August 14 | 5:47 PM CDT | EF0 | Morrison, MN | 1.3 | 65 | |||
| August 14 | 5:49 PM CDT | EF1 | Kandiyohi, MN | 3.5 | 50 | $250,000 | ||
| August 14 | 5:50 PM CDT | EF1 | McLeod, MN | 2.4 | 250 | $250,000 | ||
| August 14 | 5:53 PM CDT | EF0 | Clay, NE | 0.1 | 25 | |||
| August 14 | 6:09 PM CDT | EF0 | Morrison, MN | 2.9 | 150 | |||
| August 14 | 6:27 PM CDT | EF0 | Meeker, MN | 0.9 | 25 | |||
| August 14 | 6:49 PM CDT | EF0 | Carver, MN | 0.3 | 75 | $50,000 | ||
| August 14 | 6:57 PM CDT | EF1 | Aitkin, MN | 1.5 | 100 | |||
| August 14 | 7:10 PM CDT | EF1 | Carlton, MN | 2.7 | 150 | |||
| August 14 | 7:12 PM CDT | EF0 | Carlton, MN | 2.0 | 100 | |||
| August 14 | 7:32 PM CDT | EF0 | Hennepin, MN | 0.4 | 65 | $1,000 | ||
| August 14 | 7:55 PM CDT | EF0 | Hennepin, MN | 0.4 | 50 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.